A toxic dose of reality

Peter
Peter Jackson
Send to a friend

Send this article to a friend.

Twice a day, every day, I pop poison in my mouth and wash it down with a sip of water. I do this willingly and, apart from a scattered oversight, vigilantly.

I do it because it keeps my immune system from attacking my transplanted kidney. Ten years ago, I was given another toxic substance to quell an autoimmune attack that threatened my kidneys, my lungs - my life.

Twice a day, every day, I pop poison in my mouth and wash it down with a sip of water. I do this willingly and, apart from a scattered oversight, vigilantly.

I do it because it keeps my immune system from attacking my transplanted kidney. Ten years ago, I was given another toxic substance to quell an autoimmune attack that threatened my kidneys, my lungs - my life.

Today, there's a very ill teenage boy in hospital fighting an autoimmune attack. And he's mistakenly been given a toxic dose of an immunosuppressant drug called cyclosporine. It is a sad and troubling state of affairs. And it struck home with me immediately.

In my case, the dosages of these powerful medications were always handled carefully. Even so, there is inevitably a small degree of educated guesswork involved.

In the winter of 2002, I was given monthly doses of a drug called cyclophosphamide. It came in an IV bag with bright red foil taped to the valve, just to more clearly identify it. Before treatment, I was given another drug to lower my risk of bladder cancer. Then a doctor was paged to start my main treatment. The nurses and doctor wore gloves when handling the drug. This was not something they wanted to get on their hands, though they were perfectly willing to pump it into my veins.

My dosage was changed at least twice from one treatment to the next. At first, my white blood cell level dropped too low. Then my red cell count sank precipitously. Not a good situation. The dose was scaled back, then slowly brought up again.

In the summer of 2008, post-transplant, I had a similar experience with medication. This time, I had a serious infection and was given IV doses of an antiviral drug called gancyclovir. My kidney function started to deteriorate, so the dose was lowered.

In each of these cases, the pattern was the same. I started with a high dose which was then lowered as toxicity became evident.

Last month, Eastern Health reported that a new lab machine has been giving false low readings of cyclosporine in patients' blood since last summer. That means some doctors may have upped the dose to compensate. Among other things, a toxic level of the drug would take a toll on kidney function, and that would show up in subsequent blood tests.

As nephrologist Pat Parfrey reported in February, most routine cases of excess toxicity would be picked up quickly. And I know that if kidney function starts to deteriorate, one of the first actions is to remove or lower medications. I went through this drill on many occasions.

However, when someone is admitted to hospital with severe autoimmune complications, those symptoms may mask the fact that excess cyclosporine is contributing to the problem. On the contrary, continued deterioration may be falsely attributed to the belief that the cyclosporine dose is not high enough to counteract the autoimmune attack.

In my uneducated opinion, that's why this one case of the ill teenager is so distinct.

Last week, Eastern Health officials were accused of downplaying the errors in cyclosporine testing. In general, they did not. But they did downplay this one case, and, as we now know, they did so at the family's request. In fact, Eastern Health was asked not to even mention it. They were forced to play a balancing act.

This boy's family is fearful and angry. And they have every reason to be. There is no downplaying their situation, and there is little doubt that culpability will, to whatever degree, land on Eastern Health's doorstep.

The health authority handled the public communication of this matter admirably, and for that they deserve credit. But that is all they deserve credit for.

Letting serious lab errors fly under the radar once again - so soon after the Cameron Inquiry into faulty breast cancer testing - is inexcusable. And even if no other patients are found to have been significantly affected, one patient is too many.

It could have been far worse.

Peter Jackson is The Telegram's commentary editor. He can be contacted by e-mail at pjackson@thetelegram.com

  • 1
  • 2
  • 3
  • 4
  • 5

Thanks for voting!

Top of page

Comments

Comments

Recent comments

  • Polly
    July 02, 2010 - 13:31

    First and foremost Peter Jackson , let me say that I am truly happy that you are still in our lives . Now, we have to agree to disagree. I give no credit to Eastern Health for changing the way it gets its' message out there . If we have learned anything from the Cameron Inquiry, it is that this institution blundered badly . In the case of the malfunctioning laboratory equipment we have another 234 lives which may have been affected, including one young man , who according to the media --- is fighting for his life . The fact that Eastern Health is being commended for how they got their message out there is very troubling to me . This institution is making grave mistakes , by their own admission , and we are patting them on the back . There is an old adage ---Don't shoot the messenger --- in this case it may benefit everyone if we Shoot The Message.

  • Bob
    July 02, 2010 - 13:18

    Give natural supplements a try. I'm doing pretty good with 'em altho for different reasons than Peter.

  • Polly
    July 01, 2010 - 20:20

    First and foremost Peter Jackson , let me say that I am truly happy that you are still in our lives . Now, we have to agree to disagree. I give no credit to Eastern Health for changing the way it gets its' message out there . If we have learned anything from the Cameron Inquiry, it is that this institution blundered badly . In the case of the malfunctioning laboratory equipment we have another 234 lives which may have been affected, including one young man , who according to the media --- is fighting for his life . The fact that Eastern Health is being commended for how they got their message out there is very troubling to me . This institution is making grave mistakes , by their own admission , and we are patting them on the back . There is an old adage ---Don't shoot the messenger --- in this case it may benefit everyone if we Shoot The Message.

  • Bob
    July 01, 2010 - 19:59

    Give natural supplements a try. I'm doing pretty good with 'em altho for different reasons than Peter.